Colorado, 2018

Flash Flood and Flooding in Colorado, July 23, 2018

July 23, 2018 · NWS PUB · 9 events in 1 county or zone

Anomalously strong northwesterly flow, monsoonal moisture, and low level southeasterly flow initiated afternoon thunderstorms over the mountains. A supercell developed over Park County in the early afternoon, developing southeasterly over Teller and El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Anomalously strong northwesterly flow, monsoonal moisture, and low level southeasterly flow initiated afternoon thunderstorms over the mountains. A supercell developed over Park County in the early afternoon, developing southeasterly over Teller and El Paso County. High rainfall rates and saturated soils caused flooding, flash flooding, and debris flow along the highway 24 corridor in between Woodland Park and Colorado Springs. The same supercell was responsible for flooding south of Colorado Springs, as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 2:13 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 23, 2:13 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
313 PM MDT Mon Jul 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 303 PM MDT Mon Jul 23 2018

...Heavy rain and severe storms possible through this evening...

Currently...

Bulk shear is running higher than previously expected...40-50
knots across parts of the Pikes Peak Region. Additionally, Mixed
Layer CAPES are running an estimated 1,000-2,000 J/kg. With
steepening mid level lapse rates through the afternoon, should all
be sufficient for rotating storms. Plus, high res models are
showing supercellular structures, particularly over the Pikes
Peak Region. As storms continue to evolve through the afternoon
into the evening, bowing structures noted...suggestive of high
wind potential. Also, some initial quarter size hail possible
mountains and immediately adjacent plains as storms get going
this afternoon. So, a Severe Thunderstorm Watch is now in effect
until 7 this evening. The Flash Flood Watch also remains in
effect. Busy weather ahead in the short term. lw

For later tonight...HRRR shows a secondary round of stronger
convection moving across the greater Pikes Peak region from mid
evening to around midnight. Dunno if this will come to pass as
HRRR is notorious for producing 2nd rounds of storms and not
materializing (or much weaker than initially forecasted). For now
will draw up fcst based on HRRR output and keep convection going
through the nighttime hours going on the plains.

Tomorrow...

Anticipate most of the activity tomorrow will be over the mountains
as plains at this time appear to be too stable and relatively drier.
With precip over the mtns, burn scar flooding will be the main
concern tomorrow, especially the Spring burn scar.

.LONG TERM...(Tuesday night through Monday)
Issued at 303 PM MDT Mon Jul 23 2018

...Active Thunderstorm and Locally Heavy Rain Pattern to Continue...

Southern Colorado will remain in an active monsoon pattern through
the week.  The center of a large upper level high pressure system
will remain over the southwest U.S. through the period.  This will
allow monsoon moisture to rotate around the high, adjoin with
shortwaves moving over the top of the ridge, and then enter the
eastern plains through the back door.  Forecast models have
shortwaves moving through the stronger flow to the north, clipping
southern Colorado almost daily through the weekend, before things
start to dry out early next week.  This is a good setup for rain
across the eastern slopes and plains as each shortwave will help to
initiate and organize convection.  Also, each shortwave will likely
send a boundary south which will help to focus low level moisture.
The combination of the two will help to realize all the monsoonal
moisture that is available in the atmosphere. With each day that
passes this week, antecedent soil moisture will increase. As a
result, the flash flood threat will escalate over time. Burn scars
will be primary targets for flash flooding through the week but
urban areas will also be prime targets.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 303 PM MDT Mon Jul 23 2018

Thunderstorms and low cigs will be the primary issues at KCOS and
KPUB rest of today and this evening. Storms will move over the
region this afternoon, with a secondary round being indicated by the
short range guidance later this evening. Low cigs will be likely at
both KPUB and KCOS tonight into tomorrow morning. Thunderstorms will
likely remain over the mtns tomorrow.

KALS will be VFR, with isold TSRA during the afternoon and
evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>089-
093>099.

&&

SHORT TERM...HODANISH
LONG TERM...LW
AVIATION...HODANISH
Hazardous weather outlook, Jul 23, 10:48 AM MST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1148 AM MDT Mon Jul 23 2018

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1148 AM MDT Mon Jul 23 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Flash flooding is possible this afternoon and evening across the
region. High resolution guidance continues to indicate
thunderstorms, capable of producing very heavy rain, will develop
by mid afternoon and and move southeast across the southern
mountains and then I-25 corridor region. Some of these models
explicitly show intense storms moving over the Colorado Springs
and Pueblo regions. Heavy rain is also being indicated over the
numerous burn scars, especially Waldo Canyon. Heavy rain will also
be possible over the remainder of the plains.

In addition to the heavy rain potential, severe thunderstorms
will be possible across the area, and these storms will be capable
of producing damaging winds up to 70 mph and hail up to teh size
of ping pong balls.

An additional round of thunderstorms capable of producing heavy
rain will be possible later this evening across the region.

Residents and visitors alike should be weather aware today and
tonight, and be prepared to seek safe shelter if dangerous
weather develops.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moisture will remain in place across the area throughout the
week, and thunderstorms will be possible each day. At this time
the best chance for widespread storms will be Wednesday, Thursday
and Saturday, with the eastern mountains and plains having the
best chance for heavy rainfall. The main threats from storms will
be locally heavy downpours, small hail, wind gusts to 45 mph and
lightning. There will the potential for flash flooding each day,
especially on recent burn scars. By late week, some severe
thunderstorms may be possible as winds aloft increase over the
eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
highly likely this afternoon and tonight across the eastern
mountains and plains.

Hodanish

In the hours before

Special weather statement, Jul 23, 1:59 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT MON JUL 23 2018

COZ074-075-088-232130-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
259 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, or 25 miles west of Trinidad, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cokedale, Gulnare, Spanish Peaks, Boncarbo, Stonewall, Segundo and
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.

LAT...LON 3714 10507 3742 10496 3731 10452 3699 10470
      3699 10486
TIME...MOT...LOC 2058Z 320DEG 13KT 3721 10496

KT
Special weather statement, Jul 23, 2:29 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
329 PM MDT MON JUL 23 2018

COZ074-075-087-088-232200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
329 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 21 miles northwest of Trinidad, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Boncarbo, Hoehne
and Spanish Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Colorado.

LAT...LON 3721 10499 3750 10492 3757 10431 3709 10436
TIME...MOT...LOC 2129Z 262DEG 21KT 3739 10478

KT
Local storm report, Jul 23, 2:30 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 W WOODLAND PARK       39.00N 105.06W
07/23/2018  M1.00 INCH       TELLER             CO   TRAINED SPOTTER

&&
Local storm report, Jul 23, 2:44 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
344 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             WOODLAND PARK           39.00N 105.05W
07/23/2018  M1.00 INCH       TELLER             CO   PUBLIC

            MEDIA HAS A VIDEO OF 1 INCH HAIL ON THE EAST
            SIDE OF WOODLAND PARK.

&&
Local storm report, Jul 23, 3:15 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 WNW WOODLAND PARK     39.00N 105.06W
07/23/2018  M0.50 INCH       TELLER             CO   PUBLIC

&&
Local storm report, Jul 23, 3:23 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     DEBRIS FLOW      1 E CHIPITA PARK        38.92N 104.99W
07/23/2018                   EL PASO            CO   PUBLIC

            MILE MARKER 291 ON HWY 24 THERE HAS BEEN
            REPORTS OF A DEBRIS FLOW.

&&

The radar

The Pueblo radar (KPUX), 90 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

4 flood, 4 heavy rain, 1 flash flood. Local standard time, as filed.

Flood, El Paso

When
July 23, 3:25 PM MST to 4:00 PM MST
Where
El Paso County, 0.69 mi N of Green Mtn Falls to 0.85 mi N of Green Mtn Falls
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.940, -105.020

Heavy rain from a supercell thunderstorm caused flooding of Fountain Creek near Green Mountain Falls. Reports indicated that the creek was out of its banks.

Heavy Rain, El Paso

When
July 23, 3:27 PM MST to 3:47 PM MST
Where
El Paso County, 2.13 mi NW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.850, -104.850

There was 1.8 inches of rain was observed by a trained weather spotter in 20 minutes.

Flood, El Paso

When
July 23, 3:52 PM MST to 6:00 PM MST
Where
El Paso County, 1.48 mi NNW of Manitou Spgs to 1.31 mi SE of Cascade
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.880, -104.930

Heavy rain from a supercell thunderstorm closed highway 24 from mile marker 288 through 297 due to flooding and mud flows.

Flood, El Paso

When
July 23, 4:08 PM MST to 5:00 PM MST
Where
El Paso County, 2.63 mi NE of Fountain to 2.59 mi NE of Fountain
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.710, -104.670

Heavy rain from a supercell thunderstorm made S. Marksheffel Road, which is located northeast of Fountain, Colorado, not passable, according to a trained weather spotter.

Heavy Rain, El Paso

When
July 23, 4:25 PM MST to 4:55 PM MST
Where
El Paso County, 2.63 mi SW of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.800, -104.850

There was 1.44 inches of rain that fell.

Flood, El Paso

When
July 23, 4:30 PM MST to 5:30 PM MST
Where
El Paso County, 1.48 mi SSE of Colorado Spgs to 1.47 mi SSE of Colorado Spgs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
38.810, -104.810

Heavy rain from a supercell thunderstorm covered southbound I-25 near downtown Colorado Springs with 2 feet of water, according to a HAM Radio operator.

Heavy Rain, El Paso

When
July 23, 5:00 PM MST to 5:22 PM MST
Where
El Paso County, 3.2 mi SSW of Colorado Spgs
Reported by
Amateur Radio
Coordinates
38.790, -104.850

There was 2.75 inches of rain that fell, which was measured, but the location was approximate.

Flash Flood, El Paso

When
July 23, 5:16 PM MST to 5:30 PM MST
Where
El Paso County, 3.7 mi S of Fountain to 3.57 mi S of Fountain
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.627, -104.689

Heavy rain from a supercell thunderstorm stalled a vehicle at the underpass of exit 125 and I-25.

Heavy Rain, El Paso

When
July 23, 7:50 PM MST to 8:19 PM MST
Where
El Paso County, 1.76 mi ESE of Fountain
Reported by
Trained Spotter
Coordinates
38.670, -104.670

There was 3.25 inches of rain that fell located at this location, small, pea sized hail, was also observed. Damage to vegetation.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772614, 772643, 772634, 772641, 772644, 772642, 772645, 772613, 772646.